Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Another Neuropathy Question?
Jul 3, 2002

Hello again. Curious if Neuroapathy is a side effect of certain anti-viral drugs ( Zerit, etc.) and neuropathy is caused by a damage or breakdown of the myelin sheath surrounding the nerves and though the first place it is usually felt is in the feet and may progress to the hands any reason to believe that only the Perphrial nerves will be affected how can the drug detect periphrial nerves and cranial , facial etc.. Nerves. With recent light shed on the effect of Zerit on the mitochondria is it a long jump assumption to imagine that the entire nervous system could and in time will be affected?? And of course the response must include it is not clear if all neuropathy is caused by medication or the virus its self Lets for this example assume it caused by certain medication. Hope to hear from you if you have the opportunity. Thanks Allan.

Response from Dr. Boyle

The mechanism for the neuropathy that results from certain antiretrovirals is unknown, but demyelination is not a major feature. It generally does not involve other nerves or cause central nervous system disease regardless of the time of exposure (although the peripheral neuropathy may continue to worsen) and the peripheral neuropathy usually signficantly decreases if the drugs causing it are stopped. Mitochondrial toxicity is one theory regarding how antiretrovirals cause peripheral neuropathy but this is not settled yet. There have been reports of extremely rare neuromuscular toxicity associated with antiretrovirals but the incidence and cause of this is unknown.



Previous
Tipranavir
Next
Triglycerides are 592

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement